Iowa, 2021

Drought in Iowa, July 1 to 13, 2021

July 1 to 13, 2021 · NWS DMX · 4 events in 4 counties and zones

With a move towards more near-normal temperatures and near-normal to above-normal precipitation for the month of July, drought status reductions from D2 - Severe Drought to D1 - Moderate Drought or D0 - Abnormally Dry were experienced across portions of central and western Iowa. While streamflow also remained below normal, improvement was experienced in many of the area streams and rivers.

Where it happened

Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DMX wrote it up.

With a move towards more near-normal temperatures and near-normal to above-normal precipitation for the month of July, drought status reductions from D2 - Severe Drought to D1 - Moderate Drought or D0 - Abnormally Dry were experienced across portions of central and western Iowa. While streamflow also remained below normal, improvement was experienced in many of the area streams and rivers.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before the first event at Jun 30, 10:33 PM CST, 1 hour 27 minutes earlier.

Area forecast discussion, Jun 30, 10:33 PM CST, 1 hour 27 minutes before
Area Forecast Discussion
National Weather Service Des Moines IA
1133 PM CDT Wed Jun 30 2021

...Aviation Update...

.DISCUSSION.../Tonight through Wednesday/
Issued at 250 PM CDT Wed Jun 30 2021

Key Points:

-Isolated showers and thunderstorms this afternoon and evening
-Drier through the holiday weekend with warming and thunderstorm
 chances returning early next week

Details:

Today has been similar to the proceeding few days with continued
shower and thunderstorm activity focused over southern Iowa. With
the trough axis shifting east some, southeast Iowa has not seen the
widespread precipitation shield that was in place yesterday,
however scattered convection has bubbled within the weak
convergent zone across the south. Once again the lower level
conditions exhibit 100-200 J/kg of MLCAPE with decent surface
vorticity, supporting funnel cloud development with any convective
activity.

By Thursday the trough retreats towards the great lakes region,
removing much of the convective focus. A few diurnally driven
showers or thunderstorms are possible east tomorrow afternoon,
however with the main impetus for forcing east of the confidence in
development towards central Iowa is fairly low. High pressure builds
into the area for the end of the week and into the holiday weekend.
Initial northeast flow will allow for low dewpoints and afternoon
highs in the low to mid 80s. The large thermal ridge translates
east later in the weekend, increasing southerly flow and moisture
transport back into the state.

By early next week humidity and  heat return to the area and with it
additional chances for thunderstorms activity. The warm and humid
airmass will be supportive of convective development, however within
the weak flow regime the severe threat will be limited. Storm motion
would typically be very slow in this set up, so localized heavy rain
could be a concern.

&&

.AVIATION.../For the 06Z TAFS through 06Z Thursday night/
Issued at 1131 PM CDT Wed Jun 30 2021

Latest observations and model guidance suggest the potential for
some pockets of fog/visby reductions across far southern Iowa
tonight into Thursday morning. Included mention of MVFR conditions
at KOTM to highlight the fog potential, although confidence in
coverage is not overly high at this time. Otherwise VFR conditions
prevail through the TAF period.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

DISCUSSION...Hagenhoff
AVIATION...Martin
Hazardous weather outlook, Jun 30, 1:46 PM CST, 10 hours 14 minutes before
Hazardous Weather Outlook
National Weather Service Des Moines IA
246 PM CDT Wed Jun 30 2021

IAZ057>062-070>075-081>086-092>097-011115-
Audubon-Guthrie-Dallas-Polk-Jasper-Poweshiek-Cass-Adair-Madison-
Warren-Marion-Mahaska-Adams-Union-Clarke-Lucas-Monroe-Wapello-
Taylor-Ringgold-Decatur-Wayne-Appanoose-Davis-
246 PM CDT Wed Jun 30 2021

This Hazardous Weather Outlook is for portions of central Iowa.

.DAY ONE...Tonight

Isolated thunderstorms are possible over far southern Iowa into
the evening. However, severe weather is not anticipated.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Thunderstorms return to the state by next Monday and Tuesday.
However, the probability of severe weather is low at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

IAZ004>007-015>017-023>028-033>039-044>050-011115-
Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo-
Pocahontas-Humboldt-Wright-Franklin-Butler-Bremer-Sac-Calhoun-
Webster-Hamilton-Hardin-Grundy-Black Hawk-Crawford-Carroll-Greene-
Boone-Story-Marshall-Tama-
246 PM CDT Wed Jun 30 2021

This Hazardous Weather Outlook is for portions of central Iowa.

.DAY ONE...Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Thunderstorms return to the state by next Monday and Tuesday.
However, the probability of severe weather is low at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

4 drought. Local standard time, as filed.

Drought, Carroll

When
July 1, 12:00 AM CST to July 13, 7:00 AM CST
Where
Carroll forecast zone
Reported by
Drought Monitor
Coordinates
42.036, -94.861 (the zone’s center; the record gives no point)

A return to near-normal temperatures and near to above-normal precipitation allowed areas of central and western Iowa to see drought reductions from D2 - Severe Drought to D1 - Moderate Drought or D0 - Abnormally Dry conditions.

Drought, Audubon

When
July 1, 12:00 AM CST to July 13, 7:00 AM CST
Where
Audubon forecast zone
Reported by
Drought Monitor
Coordinates
41.685, -94.906 (the zone’s center; the record gives no point)

A return to near-normal temperatures and near to above-normal precipitation allowed areas of central and western Iowa to see drought reductions from D2 - Severe Drought to D1 - Moderate Drought or D0 - Abnormally Dry conditions.

Drought, Guthrie

When
July 1, 12:00 AM CST to July 13, 7:00 AM CST
Where
Guthrie forecast zone
Reported by
Drought Monitor
Coordinates
41.684, -94.501 (the zone’s center; the record gives no point)

A return to near-normal temperatures and near to above-normal precipitation allowed areas of central and western Iowa to see drought reductions from D2 - Severe Drought to D1 - Moderate Drought or D0 - Abnormally Dry conditions.

Drought, Madison

When
July 1, 12:00 AM CST to July 13, 7:00 AM CST
Where
Madison forecast zone
Reported by
Drought Monitor
Coordinates
41.331, -94.016 (the zone’s center; the record gives no point)

A return to near-normal temperatures and near to above-normal precipitation allowed areas of central and western Iowa to see drought reductions from D2 - Severe Drought to D1 - Moderate Drought or D0 - Abnormally Dry conditions.

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2021Every state in 2021This day in weather historyWarnings in Iowa, July 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 976723, 976724, 976725, 976726.